Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Obesity and Weight Management

Weight Loss/Gall Bladder Removal

09/22/2004

Question:

About 4 yrs ago I had my gall bladder removed which had been perforated by gall stones. Since that time my weight has increased by a 10 kilos even though I exercise 5 or six times a week and have adopted a very healthy diet. My doctor prescribed reductil for 6 mths at which time my weight had risen rather than decreased, I have had thyroid tests but nothing there. I also have a lung disease, bystander asbestosis which has restricted my lung capacity but I maintain a good fitness level in spite of.

Is there any relationship between my inability to lose weight and these other indications?

Answer:

To better answer your question I would need some more information. For example: Are you taking any medications? Have you taken or are you now taking any antidepressants? Can you sleep well at night? Are you having difficulty breathing? How old are you? Are you a female? If so, have you gone through menopause or are you in menopause? What do you typically eat for dinner? What exercises are you routinely doing?

You mentioned you have no thyroid problems. When was your thyroid last tested?

Usually after gallbladder removal patients cannot digest high fat, large meals, and certain types of foods. More often, removal of the gallbladder causes weight loss. Bile still flows into the intestine, but fat digestion may be less efficient.

Adopting a healthy low fat diet and an exercise routine is good for your overall health. It sounds like you are trying to do this. Ask yourself if you are eating more calories than you need.

Reductil (Sibutramine) acts by inhibiting the reuptake of two major neurotransmitters in the brain, serotonin and noradrenaline. These chemicals are highly active in an area of the brain known as the hypothalamus. Inhibition leads to changes in levels of serotonin and noradrenaline and therefore induces a feeling of hunger. The result is that you feel satisfied after eating less food than previously and also do not tend to feel hungry in between meals. Reductil has also been shown to prevent the fall in basal metabolic rate (BMR) which often accompanies efforts to lose weight through decreased food intake. For many people, such a reduction in BMR often makes it more difficult to lose weight. It would appear that Reductil has had little effect on your weight over the last 6 months. At this point you have been given an adequate trial with this medication and need to explore other avenues with your clinician. Other drugs that work differently like Xenical ( orlistat) may be an alternative. This medication works by blocking fat absorption from the intestine.

* Learn important new information concerning the FDA withdrawal of the medication Sibutramine (Meridia)

You mention you have bystander asbestosis. Asbestosis is a scarring of the lung tissue that can lead to shortness of breath. A person with a severe case of asbestosis can barely get enough oxygen to walk. Your restricted lung capacity may be limiting you from the type of exercise and the level of exercise you need to reduce your body weight based on your food intake. Being overweight and having breathing difficulties can limit one's exercise ability. It is also important to have your clinician evaluate your heart status. Impairment of the function of your heart could lead to increases in water weight.

My recommendations are:

1.  Consult a dietician to help you look at your food intake and food choices. (People who eat excessive amounts of starch are prone to gain weight. The foods such as bread, pasta, rice, and beans contain an excess of starch). A healthy diet should include foods such as adequate protein, fruit, and organic vegetables.

2.  Assess your level of physical activity and capability. Ask your doctor to do an exercise tolerance test.

3.  Visit the following website to read about weight and caloric burning.

            http://www.primusweb.com/fitnesspartner/jumpsite/calculat.htm

4.  Ask your doctor about using other medications, such as orlistat, to assist in weight loss.

5.  It is important to understand all of the medications you are taking and whether any of these could contribute to your weight gain.

For more information:

Go to the Obesity and Weight Management health topic, where you can:

Response by:

Dennis   Mungall, PharmD Dennis Mungall, PharmD
Associate Professor, Pharmacy Practice
College of Pharmacy
The Ohio State University

Maria Papouras-Volakis, PharmD Student, BS Pharmacy
Staff Pharmacist
Nationwide Children's Hospital
The Ohio State University